Toxicity and deaths from 3,4-methylenedioxymethamphetamine ("ecstasy").
J A Henry, K J Jeffreys, S Dawling
The Lancet August 15, 1992 DOI: 10.1016/0140-6736(92)91469-o (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case series Case report Peer reviewed |
|---|---|
| Sample size | 19 |
| Population | People presenting with MDMA-related toxicity, including fatalities, hepatotoxicity cases, and road traffic accident subjects |
| Topics | MDMA |
| Key findings | Recreational misuse of small amounts of MDMA was associated with severe acute toxicity, including 7 fatalities with fulminant hyperthermia, convulsions, disseminated intravascular coagulation, rhabdomyolysis, and acute renal failure. The authors also report 7 cases of hepatotoxicity, which they suspect is increasing, and 5 road traffic accident subjects in whom MDMA was identified, and they argue that long-term morbidity from MDMA deserves close monitoring. |
Abstract
The risk of adverse reactions to 3,4-methylenedioxymethamphetamine (MDMA), more commonly known as "ecstasy", is now widely known in both the USA and UK, but the patterns of illness remain varied. We report our experience during 1990 and 1991. There has been a recent increase in cases of severe toxicity following recreational misuse of small amounts of MDMA. Among 7 fatalities, the pattern of toxicity included fulminant hyperthermia, convulsions, disseminated intravascular coagulation, rhabdomyolysis, and acute renal failure. Until now, there have been few reports of this type of toxicity from MDMA, which may be related both to the potential of the drug to alter thermoregulation and to the circumstances of misuse. In addition, we have monitored 7 cases of hepatotoxicity and suspect that the frequency of this complication is increasing; a history of MDMA misuse should be sought in young people presenting with unexplained jaundice or hepatomegaly. We also describe 5 subjects involved in road traffic accidents in whom MDMA was identified. Misuse of MDMA can have severe acute toxic effects; few data are available concerning long-term morbidity, and this deserves close monitoring in future.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |
Citations in the library
Cited by 179
- Cardiovascular and neuroendocrine effects and pharmacokinetics of 3, 4-methylenedioxymethamphetamine in humans. Journal of Pharmacology and Experimental Therapeutics July 1, 1999
- Human psychopharmacology of Ecstasy (MDMA): a review of 15 years of empirical research Human Psychopharmacology: Clinical and Experimental December 1, 2001
- Small Changes in Ambient Temperature Cause Large Changes in 3,4-Methylenedioxymethamphetamine (MDMA)-Induced Serotonin Neurotoxicity and Core Body Temperature in the Rat Journal of Neuroscience July 1, 1998
- 3,4‐Methylenedioxymethamphetamine (MDMA, “Ecstasy”): pharmacology and toxicology in animals and humans Addiction May 1, 1994
- Pathology of deaths associated with "ecstasy" and "eve" misuse. Journal of Clinical Pathology February 1, 1996
and 174 more in the library
Cites 7
- Methylenedioxyamphetamine (MDA) and methylenedioxymethamphetamine (MDMA) cause selective ablation of serotonergic axon terminals in forebrain: immunocytochemical evidence for neurotoxicity Journal of Neuroscience August 1, 1988
- Hallucinogenic Amphetamine Selectively Destroys Brain Serotonin Nerve Terminals Science September 6, 1985
- 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA JAMA March 27, 1987
- 'Eve' and 'Ecstasy' JAMA March 27, 1987
- Multiple Severe Complications From Recreational Ingestion of MDMA ('Ecstasy') JAMA August 14, 1987
and 2 more in the library